antipsychotics and hyperprolactinaemia
Last reviewed 01/2018
- classic antipsychotic drugs can lead to marked increases in prolactin (probably via the blocking of dopamine receptors) - a study of schizophrenia patients on neuroleptic medication revealed a prevalence of galactorrhoea of 19% (1)
- hyperprolactinaemia has also been reported with the use of atypical antipsychotics but the prevalence rates are unclear
- clozapine may differ from other antipsychotics - the observed increases in prolactin have been lower and no amenorrhoea, galactorrhoea or inhibition of ejaculation have been reported (2); also patients, who have developed hyperprolactinaemia on conventional antipsychotics, have been treated subsequently with clozapine without a recurrence of hyperprolactinaemia (3)
- Windgassen K, Wesselmann U, Schulze Monking H (1996). Galactorrhoea and hyperprolactinaemia in schizophrenic patients on neuroleptics: frequency and etiology. Neuropsychobiology, 33, 142-6.
- Marken PA, Haykal RF, Fisher JN (1992). Management of psychotropic-induced hyperprolactinaemia. Clin Pharm, 11, 851-6.
- Bunker MT et al (1997). Attenuation of antipsychotic-induced hyperprolactinaemia with clozapine. J Child Adolesc Psychopharmacol, 7, 65-69.